Lightning, Lubbock
- When
- August 1, 6:00 AM CST to 7:00 AM CST
- Where
- Lubbock County, 3.67 mi S of Doud
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 33.517, -101.938
Morning thunderstorms impacted the central South Plains, including the city of Lubbock, on the 1st. Lightning during the storm caused significant electrical damage to a southwest Lubbock home.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Morning thunderstorms impacted the central South Plains, including the city of Lubbock, on the 1st. Lightning during the storm caused significant electrical damage to a southwest Lubbock home.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 1, 5:35 AM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 635 AM CDT SAT AUG 1 2009 .AVIATION... PRIMARY CONCERN THROUGH THE CRITICAL PERIOD ARE SHOWER AND STORM CHANCES...PRIMARILY AT KLBB. LATEST RADAR SHOWS A FEW LINGERING SHOWERS NEAR KLBB...WITH OTHER STORM ACTIVITY OFF TO THE WEST. THIS ACTIVITY MAY PASS JUST SOUTH/WEST OF KLBB...BUT CLOSE ENOUGH TO START OUT WITH A TEMPO FOR -TSRA. OBVIOUSLY...IF THE STORM CAN MOVE/BUILD TO THE TERMINAL IT COULD BRING A BRIEF PERIOD OF IFR CONDITIONS LIKE SEEN EARLIER...BUT ONLY INCLUDED MVFR CONDITIONS GIVEN LOW PROBABILITY OF THIS OUTCOME AND SHORT DURATION EVEN IF IT DOES OCCUR. LOW SH/-TSRA CHANCES WILL PERSIST AT KLBB UNTIL AROUND 18Z WHEN A COLD FRONT IS EXPECTED TO MOVE THROUGH FROM THE NORTH. BEST SH/TSRA CHANCES APPEAR THEY WILL STAY SOUTH OF KCDS THIS MORNING WITH FROPA AROUND 17Z. AFTER FROPA WINDS WILL SWING AROUND TO THE NORTH INITIALLY AT BOTH TERMINALS AND THEN VEER TO EASTERLY BY EVENING. EXPECT ANY STORMS THIS AFTN/EVNG TO REMAIN SOUTH OF THE TERMINALS. OUTSIDE OF THE ISOLATED STORMS THIS MORNING VFR CONDITIONS WILL DOMINATE. THERE IS THE POSSIBILITY OF LIGHT FOG /BR/ TOWARD SUNDAY MORNING GIVEN MOSTLY CLEAR SKIES AND LIGHT WINDS EXPECTED OVER RELATIVELY MOIST GROUND...BUT CONFIDENCE TO LOW TO INCLUDE ATTM. && .PREV DISCUSSION... /ISSUED 401 AM CDT SAT AUG 1 2009/ SHORT TERM... CONVECTION CONTINUES TO RAKE ACROSS THE EASTERN CWA...WITH MORE ISOLATED ACTIVITY OVER THE REMAINDER OF THE AREA AS OF 08Z THIS MORNING. THIS CONVECTION WAS THE SOUTHERN EXTENT OF LINE THAT EXTENDED NE INTO NW MO AND WAS BEING FORCED BY A POTENT TROUGH SWINGING THROUGH THE BROAD UPPER TROUGH ACROSS THE EASTERN TWO THIRDS OF THE NATION. ASSOCIATED COLD FRONT WAS TRAILING THE LINE OF STORMS...CURRENTLY LOCATED ACROSS EXTREME NE NM INTO SW KS. THE BULK OF THE CONVECTION SHOULD BE EAST OF THE AREA BY 12Z...BUT STILL COULD NOT RULE OUT RESIDUAL ACTIVITY OVER MUCH OF THE AREA IN MOIST PREFRONTAL AIRMASS AND HAVE MAINTAINED 20 PERCENT POPS FOR MOST LOCATION THROUGH THE MORNING. THE COLD FRONT WILL PUSH THROUGH THE NW HALF OR TWO THIRDS OF THE CWA BY 18Z BEFORE LOOSING MOMENTUM AND STALLING OUT SOMEWHERE NEAR THE SOUTHERN CWA BORDER...LIKELY TRAILING UP INTO THE EXTREME SOUTHEAST ZONES. CONVERGENCE ALONG THE FRONT WILL BE THE FOCUS FOR RENEWED DEVELOPMENT LATE THIS AFTERNOON AND EARLY THIS EVENING. BEST STORM CHANCES WILL LIKELY LIE ALONG AND SOUTH OF A GUTHRIE TO TAHOKA LINE...THOUGH HAVE KEPT SLIGHT CHANCE MENTION ROUGHLY TWO COUNTIES NORTH OF THAT GIVEN SOME UNCERTAINTY IN EXACTLY HOW FAR/FAST THE FRONT WILL MOVE. PROGGED INSTABILITY /2000+ J/KG/ AND DEEP LAYER SHEAR /25 TO 30 KTS/ WILL SUPPORT THE THREAT FOR A FEW SEVERE STORMS. DO EXPECT ANY STORMS IN THE AREA TO DIMINISH AND SHIFT S/SE OF THE CWA THIS EVENING. UPPER LEVEL STEERING FLOW WILL BECOME MORE NORTH-NORTHWESTERLY TODAY AS THE UPPER RIDGE EDGES CLOSER FROM THE WEST AND THIS SHOULD KEEP ANY MOUNTAIN ACTIVITY THAT DEVELOPS THIS AFTERNOON TO THE WEST OF THE SOUTH PLAINS TONIGHT. EVEN WITH THE COLD FRONT MOVING THROUGH TODAY...THICKNESSES AND PROGGED 850 MB TEMPERATURES RISE AND WE SHOULD SEE HIGHS 3-6 DEGREES WARMER THAN FRIDAY FOR MANY LOCATIONS. HOWEVER...DID CONTINUE TO GO UNDER GUIDANCE GIVEN WET SOILS...ESPECIALLY ACROSS THE NORTHERN ZONES WHERE LATEST ROUND OF STORMS HAVE HAD THE GREATEST IMPACT. LOWS TONIGHT WILL BE MOSTLY IN THE 60S...ASIDE FROM PERHAPS SOME LOWER 70S OVER THE ROLLING PLAINS. LONG TERM... MOT MUCH CHANGE MADE TO THE EXTENDED PERIOD THIS MORNING...AS MED RANGE GUIDANCE STILL STRUGGLING WITH DAY 3-7 UPPER-AIR PATTERN ACROSS THE LOWER 48 WITH POOR RUN-TO-RUN CONSISTENCY...ESPECIALLY FOR THE ECMWF. BACK ON DAY 2/SUNDAY...THE REMNANT FRONTAL BOUNDARY SHOULD BECOME DIFFUSE AS LEE-TROUGHING DEVELOPING ACROSS THE SRN HIGH PLAINS. ALOFT...ALTHOUGH THE SW UPPER RIDGE IS BEGINNING IT/S ADVERTISED EASTWARD EXPANSION...NW FLOW ALOFT WILL STILL BE PRESENT ACROSS THE AREA. SFC CONVERGENCE/HEATING AND AN UPPER-AIR DISTURBANCE SHOULD BE SUFFICIENT TO TRIGGER TSTM DEVELOPMENT ACROSS SRN COLO/NRN NEW MEXICO...SOME OF WHICH MAY PROPAGATE INTO MAINLY NW PORTIONS OF THE FA AS SRLY LLJ MAINTAINS SOME INSTABILITY AFTER DARK. EVEN ON MONDAY...RIDGE AXIS SHOULD STILL BE TO OUR WEST...BUT FLOW ALOFT SHOULD BECOME MORE NORTHERLY WHICH SHOULD CONFINE TSTM ACTIVITY TO THE NM MTNS. TEMPS SUN AND MONDAY SHOULD BE WARMING...WE WILL CONTINUE TO MOS UNDERCUT THE MOS GUIDANCE SLIGHTLY SUN AND MON DUE TO THE MOIST SOILS AND AN EXPECTED SLIGHTLY SLOWER RIDGE INTENSIFICATION THAN GFS PORTENDS. TUESDAY MAY THE WARMEST DAY IN THE PERIOD...WITH UPPER HIGH CENTERED VERY NEARLY OVERHEAD...AND HIGH TEMPS NEAR 100. BEYOND TUE...AS MENTIONED ABOVE...FCST PATTERN BECOMES MORE UNCERTAIN. LATEST GFS INDICATES A POTENTIAL WESTWARD RETREAT TO THE UPPER RIDGE AND A FRONT ZONE NOT FAR TO OUR NORTH WED AND THU...BUT THEN BUILDS THE RIDGE BACK HEADING INTO THE WEEKEND. THE LATEST ECMWF KEEPS THE RIDGE OVERHEAD THROUGH WED BEFORE SHIFTING IT EAST IN THE FACE OF A STRONG TROUGH MOVING ACROSS THE WESTERN STATES. IN EITHER CASE...THERE DOES NOT APPEAR TO BE MUCH SUPPORT FOR PRECIP CHANCES FOR THE FA AND WILL KEEP THE FCST DRY BEYOND SUN. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 85 62 90 66 92 / 10 10 20 30 10 TULIA 86 65 92 68 95 / 20 10 20 20 10 PLAINVIEW 87 65 92 68 94 / 20 10 10 20 10 LEVELLAND 90 66 94 69 94 / 20 10 10 20 10 LUBBOCK 90 68 95 70 97 / 20 10 10 20 10 DENVER CITY 90 66 94 69 95 / 20 20 10 20 10 BROWNFIELD 92 68 94 69 95 / 20 20 10 20 10 CHILDRESS 88 67 97 72 100 / 20 10 10 20 10 SPUR 90 70 95 71 97 / 20 20 10 10 10 ASPERMONT 93 71 97 72 98 / 30 20 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 548 AM CDT SAT AUG 1 2009 TXZ021>044-021100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 548 AM CDT SAT AUG 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ROUGHLY ALONG AND SOUTH OF A GUTHRIE TO TAHOKA LINE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SLOW MOVING COLD FRONT THIS AFTERNOON ACROSS THE SOUTHERN ROLLING PLAINS AND SOUTHERN SOUTH PLAINS. MODERATE AMOUNTS OF INSTABILITY AND SUFFICIENT WIND SHEAR WILL PROMOTE A FEW STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THE THUNDERSTORMS ARE EXPECTED TO DIMINISH AND SHIFT SOUTH OF THE AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
113 AM CDT SAT AUG 1 2009
TXZ024-025-010700-
BRISCOE TX-HALL TX-
113 AM CDT SAT AUG 1 2009
...STRONG THUNDERSTORM MOVING INTO NORTHERN BRISCOE COUNTY AND
NORTHWESTERN HALL COUNTY...
AT 111 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF BRICE...OR ABOUT 18 MILES
NORTHEAST OF SILVERTON...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE BRICE...SILVERTON...AND QUITAQUE.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
LAT...LON 3474 10042 3450 10060 3438 10082 3431 10126
3470 10147 3476 10128 3475 10050
TIME...MOT...LOC 0611Z 311DEG 30KT 3469 10113SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
200 AM CDT SAT AUG 1 2009
TXZ025-026-031-032-010745-
CHILDRESS TX-HALL TX-MOTLEY TX-COTTLE TX-
200 AM CDT SAT AUG 1 2009
...STRONG THUNDERSTORM MOVING HALL COUNTY INTO WESTERN
CHILDRESS...NORTHEAST MOTLEY AND NORTHWEST COTTLE COUNTIES...
AT 156 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF TURKEY...OR ABOUT 18 MILES
SOUTHWEST OF MEMPHIS...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL
AFFECT TURKEY...ESTELLINE...TELL...NORTHFIELD AND CEE VEE.
SMALL HAIL AND BRIEF...STRONG WIND GUSTS IN EXCESS OF 50 MPH ARE
POSSIBLE NEAR THIS THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.
LAT...LON 3474 10026 3442 10027 3419 10041 3434 10093
3473 10093
TIME...MOT...LOC 0658Z 300DEG 25KT 3454 10076SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
422 AM CDT SAT AUG 1 2009
TXZ028-010945-
LAMB TX-
422 AM CDT SAT AUG 1 2009
...STRONG THUNDERSTORM ACROSS LAMB COUNTY...
AT 421 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF SUDAN...OR ABOUT 15 MILES
NORTH OF LITTLEFIELD...MOVING SOUTHEAST AT 25 MPH.
SMALL HAIL...BRIEF...STRONG WIND GUSTS AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THIS THUNDERSTORMS. MOVE TO A PLACE OF
SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.
LAT...LON 3415 10212 3387 10211 3386 10248 3412 10257
3425 10242
TIME...MOT...LOC 0922Z 314DEG 22KT 3412 10242SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 537 AM CDT SAT AUG 1 2009 TXZ035-036-041-042-011100- CROSBY TX-LUBBOCK TX-GARZA TX-LYNN TX- 537 AM CDT SAT AUG 1 2009 ...STRONG THUNDERSTORM ACROSS SOUTHEAST LUBBOCK COUNTY MOVING INTO NORTHEAST LYNN...NORTHWEST GARZA...AND SOUTHWEST CROSBY COUNTIES... AT 535 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SLATON...MOVING SOUTHEAST AT 25 MPH. BRIEF...STRONG WIND GUSTS IN EXCESS OF 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN ARE EXPECTED WITH THIS THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. LAT...LON 3341 10124 3317 10148 3344 10182 3362 10163 TIME...MOT...LOC 1036Z 311DEG 22KT 3344 10166
The Lubbock radar (KLBB), 19 km away, was scanning. The volume nearest the first event began at 12:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190928.